Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Tucson, AZ

July 17, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2018, 8:40 PM MST for Pima County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 8:40 PM MST (03:40 UTC)
Expired
Jul 17, 2018, 9:15 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3087 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS55 KTWC 180340
SVRTWC
AZC019-180415-
/O.NEW.KTWC.SV.W.0023.180718T0340Z-180718T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
840 PM MST TUE JUL 17 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Pima County in southeastern Arizona...

* Until 915 PM MST.

* At 839 PM MST, a severe thunderstorm was located over Three Points,
  or 23 miles southwest of Tucson, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Three Points, Tucson Estates and San Pedro. 

This includes the following highways...
 Route 86 between mile markers 142 and 159.
 Route 286 between mile markers 39 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3210 11114 3193 11128 3208 11153 3222 11144
      3228 11131
TIME...MOT...LOC 0339Z 131DEG 14KT 3208 11129 

HAIL...1.00IN
WIND...60MPH
 
$$
Zell
2 follow-up statements
875 
WWUS55 KTWC 180353
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
853 PM MST TUE JUL 17 2018

AZC019-180415-
/O.CON.KTWC.SV.W.0023.000000T0000Z-180718T0415Z/
Pima-
853 PM MST TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR CENTRAL PIMA COUNTY...

At 853 PM MST, a severe thunderstorm was located near Three Points,
or 22 miles southwest of Marana, moving northwest at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Three Points, Tucson Estates and San Pedro. 

This includes the following highways...
 Route 86 between mile markers 142 and 159.
 Route 286 between mile markers 39 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3210 11114 3193 11128 3208 11153 3222 11144
      3228 11131
TIME...MOT...LOC 0353Z 131DEG 14KT 3212 11134 

HAIL...<.75IN
WIND...60MPH
 
$$
Zell
046 
WWUS55 KTWC 180415
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
915 PM MST TUE JUL 17 2018

AZC019-180425-
/O.EXP.KTWC.SV.W.0023.000000T0000Z-180718T0415Z/
Pima-
915 PM MST TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3210 11114 3193 11128 3208 11153 3222 11144
      3228 11131
TIME...MOT...LOC 0415Z 131DEG 14KT 3215 11138 

$$
Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 2:55 PM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
255 PM MST Tue Jul 17 2018

.SYNOPSIS...Plenty of moisture and instability will remain in
place to support daily showers and thunderstorms through at least
the middle of the week. Partial drying from the east may lead to
reduced thunderstorm coverage by the weekend, along with hotter
temperatures.

&&

.DISCUSSION...The upper low moving through Sonora, Mexico along
with the northern extent of the inverted trough passing through
Arizona was showing up nicely in Satellite water vapor imagery.
Showers and a few thunderstorms were developing this afternoon in
the vicinity of this upper low and across far western Pima county.
This general area will be the main focus of showers and thunderstorm
this evening and tonight. Cannot rule out a few thunderstorms
farther north though. Otherwise, high pressure aloft will become
established over the Great Basin region around Wednesday before
shifting over the Desert Southwest this coming weekend. This
adjustment in the position of the upper high will result in some
warming and drying aloft by the end of the week. This warmer and
drying will eventually translate to less thunderstorm activity and
hotter daytime temperatures by the weekend.

&&

.AVIATION...Valid through 19/00Z.
Isolated to scattered -SHRA/TSRA mainly west of KTUS and near the
International Border through the  Cloud bases 8k-12k ft AGL with SCT-
BKN clouds above 20k. Winds remain below 12 kts through the period,
with stronger gusts possible around TSRA. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A shift in the weather pattern will begin to
take place, bringing in drier air and reducing rain chances.
However, isolated storms could still develop, especially over the
higher terrain. Temperatures also gradually warm through the week.
20-ft winds remain below 15 mph, although the Upper Gila River
Valley will experience gustier northwesterly winds at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 6:18 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
618 PM MST TUE JUL 17 2018

AZZ501-502-180200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
618 PM MST TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
700 PM MST...

At 617 PM MST, Doppler radar was tracking a strong thunderstorm near
Organ Pipe National Monument, or 51 miles west of Sells, moving west
at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Organ Pipe National Monument and Lukeville.

LAT...LON 3206 11295 3200 11264 3184 11268 3195 11305
TIME...MOT...LOC 0117Z 106DEG 19KT 3195 11275

Zell
Special weather statement, Jul 17, 8:30 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
830 PM MST TUE JUL 17 2018

AZZ502>504-515-180415-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
830 PM MST TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
915 PM MST...

At 830 PM MST, Doppler radar was tracking a strong thunderstorm over
Three Points, or 23 miles northwest of Green Valley, moving northwest
at 25 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Three Points, Kitt Peak, Valencia West, Tucson Estates, Santa Rosa
Ranch, Ryan Field, Pan Tak, San Pedro and Queens Well.

LAT...LON 3184 11132 3194 11162 3226 11179 3233 11140
      3212 11109
TIME...MOT...LOC 0330Z 117DEG 23KT 3206 11132

Zell

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:18 PM MSTSpecial Weather StatementTWC42 min
Jul 17, 6:57 PM MSTSevere Thunderstorm WarningTWCSanta Cruz21 min
Jul 17, 8:30 PM MSTSpecial Weather StatementTWCPima45 min
Jul 17, 9:39 PM MSTSpecial Weather StatementTWCPima51 min
Jul 17, 9:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 17, 9:58 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 17, 11:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 18, 3:03 AM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 18, 1:08 PM MSTSpecial Weather StatementTWCSanta Cruz67 min
Jul 18, 4:08 PM MSTSpecial Weather StatementTWCSanta Cruz37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.